Professional Reference articles are designed for health professionals to use. They are written by UK doctors and based on research evidence, UK and European Guidelines. You may find one of our health articles more useful.
Drug-induced hepatitis involves inflammation of the liver, caused by medication. Drug-induced hepatitis is similar to acute viral hepatitis but parenchymal destruction tends to be more extensive. Certain drugs can cause damage to the liver in a variety of ways:
- Acute hepatocellular damage:
- Dose-unrelated - eg, antituberculous drugs, halothane, anticonvulsants.
- Dose-related - eg, alcohol, paracetamol poisoning, amiodarone, methotrexate.
- Both dose-unrelated and dose-related liver cell damage - eg, azathioprine.
- Chronic active hepatitis - eg, isoniazid, nitrofurantoin.
- Cirrhosis - eg, alcohol, methotrexate.
- Hepatic tumours - eg, anabolic steroids, combined oral contraceptives.
- Intrahepatic cholestasis: either dose-unrelated (eg, carbimazole, erythromycin, phenothiazines) or dose-related (eg, anabolic steroids, azathioprine, oestrogens).
- Gallstones - eg, clofibrate, oestrogens.
Drug hepatoxicity can be non-idiosyncratic (predictable) or idiosyncratic (unpredictable). About 10% of cases are idiosyncratic.
- A very large number of drugs have been implicated as a potential cause of drug-induced hepatitis but with variable risk of both frequency and severity.
- Estimates vary widely but 25-50% of all cases of hepatitis and even hepatic failure may be due to adverse drug effects.
- Approximately 15% of patients with autoimmune hepatitis have drug-induced liver disease.
- The development of drug-induced liver disease is dependent on the drug as well as individual patient factors, including genetic predisposition, age, gender, pre-existing liver disease and comorbidities.
There is no specific or diagnostic clinical presentation, laboratory test or histological pattern to aid in the diagnosis of drug-induced liver disease. Clinical features vary with the pattern and severity of injury, which vary with the particular drug and the individual patient.
- Often detected by routine drug monitoring - eg, disease-modifying antirheumatic drugs.
- Symptoms and signs are similar to other causes of liver damage. Thus, identifying drug-induced hepatitis relies on the history of exposure more than any particular finding on examination or investigation.
- Clinical evidence of sensitivity to a medication may occur on the first day of its use or not until several months later, depending on the medication.
- Usually, the onset is abrupt, with chills, fever, rash, pruritus, arthralgia, headache, abdominal pain, anorexia, nausea and vomiting.
- Later, overt evidence of liver damage, such as jaundice, dark urine and an enlarged and tender liver, may develop.
- Two general pathogenic mechanisms are recognised:
- Predictable or direct: usually promptly follows an exposure to a new medication. The mechanism appears to be due to direct toxicity or a toxic metabolite - eg, paracetamol.
- Unpredictable or idiosyncratic: may be related to immune hypersensitivity; rash, fever and eosinophilia are typically present. These reactions follow exposure by a few weeks - eg, Augmentin®.
- Late-onset idiosyncratic reactions are difficult to recognise. They follow exposure by many months and usually do not display features of hypersensitivity - eg, isoniazid.
- Other causes of abnormal liver function tests.
- Other causes of hepatitis, including:
- Viral hepatitis.
- Other viral infections - eg, glandular fever, cytomegalovirus, HIV infection.
- Autoimmune hepatitis.
- Wilson's disease, haemochromatosis.
- Toxins - eg, alcoholic liver disease.
- Poisoning - eg, paracetamol poisoning, and mushroom and toadstool poisoning
- Other causes of liver failure and coagulation disorders.
Medication-induced liver injury typically presents in one of three clinical patterns:
- Hepatitis: elevated AST/ALT - eg, paracetamol poisoning, thiazolidinediones, statins.
- Cholestasis: elevated alkaline phosphatase - eg, chlorpromazine, erythromycin, oestrogens.
- Mixed picture with damage to both biliary canaliculi and hepatocytes: variable elevations in aminotransferases and alkaline phosphatase - eg Augmentin®.
- Investigations may also need to include an assessment for other causes of hepatitis and may include hepatitis viral serology, antinuclear antibodies, copper and iron levels, abdominal ultrasound, CT/MRI scan and liver biopsy.
- There is no specific treatment for drug-induced hepatitis other than discontinuing the medication that is causing the problem.
- People with acute hepatitis should avoid physical exertion, alcohol, paracetamol and any other hepatotoxic substances.
- Unfortunately, other than the use of N-acetylcysteine for paracetamol hepatotoxicity, there are no specific antidotes for drug-induced liver disease.
- Supportive care for acute liver failure and even liver transplantation may be required.
Liver failure is a possible but uncommon complication of drug-induced hepatitis. The risk of acute liver failure is dependent on the degree of abnormality of liver enzyme levels and the presence of pre-existing liver disease. The risk is higher in women.[6, 7]
- Usually symptoms subside when the causative drug has been discontinued and drug-related hepatitis subsides within days or weeks after the offending drug is stopped.
- Reactions may be severe and even fatal.
- Careful prescribing and, when recommended, monitoring of all medication in line with established guidelines.
- Always consider drugs as a cause of any patient presenting with hepatitis in order to provide early effective management.
Further reading and references
; NICE Evidence Services (UK access only)
; Drug-induced liver injury. Mayo Clin Proc. 2014 Jan89(1):95-106. doi: 10.1016/j.mayocp.2013.09.016.
; Natural history and outcomes in drug-induced autoimmune hepatitis. Hepatol Res. 2015 May 5. doi: 10.1111/hepr.12532.
; Dept of Health, July 2011
; Drug-Induced Liver Injury. Arch Pathol Lab Med. 2015 Jul139(7):876-87. doi: 10.5858/arpa.2014-0214-RA.
; Drug-induced liver injury: the dawn of biomarkers? F1000Prime Rep. 2015 Mar 37:34. doi: 10.12703/P7-34. eCollection 2015.
; Risk of Acute Liver Failure in Patients with Drug-Induced Liver Injury: Evaluation of Hy's Law and a New Prognostic Model. Clin Gastroenterol Hepatol. 2015 Jun 26. pii: S1542-3565(15)00844-7. doi: 10.1016/j.cgh.2015.06.020.
; Use of Hy's law and a new composite algorithm to predict acute liver failure in patients with drug-induced liver injury. Gastroenterology. 2014 Jul147(1):109-118.e5. doi: 10.1053/j.gastro.2014.03.050. Epub 2014 Apr 1.
Today I had blood test. I think person who drew blood was in experienced. Blood start flowing like a river from edges of syringe during blood draw that it reached to holder and almost soaked it on it'...newhopes123
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. high-kick.ru has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.